Gaston TE, Bebin EM, Cutter GR, Liu Y, Szaflarski JP; UAB CBD Program. Interactions between cannabidiol and commonly used antiepileptic drugs. Epilepsia. 2017 Aug 6. doi: 10.1111/epi.13852. [Epub ahead of print]
To identify potential pharmacokinetic interactions between the pharmaceutical formulation of cannabidiol (CBD; Epidiolex) and the commonly used antiepileptic drugs (AEDs) through an open-label safety study. Serum levels were monitored to identify interactions between CBD and AEDs.
In 39 adults and 42 children, CBD dose was started at 5 mg/kg/day and increased every 2 weeks by 5 mg/kg/day up to a maximum of 50 mg/kg/day. Serum AED levels were obtained at baseline prior to CBD initiation and at most study visits. AED doses were adjusted if it was determined that a clinical symptom or laboratory result was related to a potential interaction. The Mixed Procedure was used to determine if there was a significant change in the serum level of each of the 19 AEDs with increasing CBD dose. AEDs with interactions seen in initial analysis were plotted for mean change in serum level over time. Subanalyses were performed to determine if the frequency of sedation in participants was related to the mean serum N-desmethylclobazam level, and if aspartate aminotransferase (AST) and alanine aminotransferase (ALT) levels were different in participants taking concomitant valproate.
Increases in topiramate, rufinamide, and N-desmethylclobazam and decrease in clobazam (all p < 0.01) serum levels were seen with increasing CBD dose. Increases in serum levels of zonisamide (p = 0.02) and eslicarbazepine (p = 0.04) with increasing CBD dose were seen in adults. Except for clobazam and desmethylclobazam, all noted mean level changes were within the accepted therapeutic range. Sedation was more frequent with higher N-desmethylclobazam levels in adults (p = 0.02), and AST/ALT levels were significantly higher in participants taking concomitant valproate (p < 0.01).
Significantly changed serum levels of clobazam, rufinamide, topiramate, zonisamide, and eslicarbazepine were seen. Abnormal liver function test results were noted in participants taking concomitant valproate. This study emphasizes the importance of monitoring serum AED levels and LFTs during treatment with CBD.
Courtesy of: http://www.medscape.com/viewarticle/884459